Hail, Quay
- When
- June 22, 3:45 PM MST
- Where
- Quay County, 5 mi N of Tucumcari
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.242, -103.730
Recycled moisture over eastern New Mexico helped produce a severe thunderstorm north of Tucumcari, while high thunderstorm winds near Abbott knocked over a windmill tower.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Recycled moisture over eastern New Mexico helped produce a severe thunderstorm north of Tucumcari, while high thunderstorm winds near Abbott knocked over a windmill tower.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 1:58 PM MST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 258 PM MDT SUN JUN 22 2008 .DISCUSSION... SIMILARLY TO PREVIOUS DAYS... MAIN CONCERN THIS AFTERNOON IS ONGOING CONVECTION ACROSS THE EASTERN PLAINS. CONVECTION FIRED ALONG THE SANGRE DE CRISTO MOUNTAINS LATE THIS MORNING AND HAS BEGUN TO MOVE SOUTHEASTWARD ACROSS THE NORTHEAST PLAINS. OCCASIONAL BREEZY SOUTHWEST WINDS HAVE HELPED TO MIX OUT SOME OF THE MOISTURE ACROSS THE PLAINS...LEAVING DEWPOINTS IN THE 40S ACROSS MOST AREAS. HOWEVER...TEMPERATURES HAVE WARMED QUICKER TODAY THAN YESTERDAY...AND WITH LARGE TEMP/DEWPOINT SPREADS...THE POTENTIAL FOR STRONG OR SEVERE WIND GUSTS IS HIGHER TODAY THAN YESTERDAY. LARGE HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS. THE SEVERE THREAT SHOULD DIMINISH AFTER SUNSET. WEST OF A LINE FROM CHAMA...TO CUBA...TO GLENWOOD...TSTMS HAVE BEEN MORE ON THE DRY SIDE THAN YESTERDAY...WHILE SOUTHEAST OF THAT LINE...A MIX OF WET AND DRY TSTMS HAVE DEVELOPED. FREQUENT LIGHTING AND OCCASIONALLY GUSTY WINDS WILL BE THE MAIN THREATS THROUGH SUNSET WITH THESE STORMS. STORMS ACROSS THE EAST WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE EVENING HOURS AND WILL LIKELY CONGEAL INTO ONE OR MORE SMALL CLUSTERS. THESE STORMS MAY KICK OUT AN OUTFLOW BOUNDARY WESTWARD...ONCE AGAIN LEAVING A CHANCE FOR EAST CANYON WINDS ACROSS THE ABQ AREA. HOWEVER...IF STORMS DEVELOP OR MOVE NEAR ABQ...THE RESULTING PRESSURE INCREASE MAY LESSEN THE EAST WIND POTENTIAL AS THE PRESSURE GRADIENT WILL NOT BE AS STRONG. TOMORROW WILL BE VERY SIMILAR TO TODAY. STORMS WILL FIRE ACROSS THE HIGHER TERRAIN WITH DRY TSTMS FAVORING THE WESTERN SECTIONS OF THE STATE...A MIX OF WET AND DRY CENTRAL...AND A CHANCE FOR STRONG OR AN ISOLATED SEVERE STORM ACROSS THE EAST. HOWEVER...THE CHANCE OF AN EAST WIND ACROSS THE ABQ AREA DOES NOT APPEAR TO BE AS STRONG AS STORMS WILL LIKELY TAKE A MORE EAST-SOUTHEAST TRAJECTORY AS UPPER LEVEL RIDGE FLATTENS. UPPER HIGH TAKES UP RESIDENCE ACROSS SOUTHERN NEW MEXICO STARTING TUESDAY. THUNDERSTORMS WILL AGAIN DEVELOP ACROSS THE HIGH TERRAIN AND MOVE SOUTHEAST...WITH ISOLATED DRY TSTMS FAVORED ACROSS THE WEST. HOWEVER...INTENSITY AND COVERAGE OF STORMS ARE NOT EXPECTED TO BE AS GREAT AS TODAY AND MONDAY. THE REST OF THE WORK WEEK WILL BE SIMILAR TO TUESDAY. 34 && .AVIATION... NORTHEAST NM AND THE EAST CENTRAL PLAINS WILL BE THE MOST ACTIVE AREA FOR SHOWERS AND THUNDERSTORMS THRU ABOUT 06Z WITH MOUNTAINS OBSCURED AND GENERALLY MVFR CIG/VSBY AT THE LOWER ELEVATIONS IN THE VICINITY OF THUNDERSTORMS. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. WIND GUSTS TO 50 KNOTS ARE ALSO POSSIBLE WITH THE HIGHER BASED BUT MORE WIDELY SCATTERED THUNDERSTORMS FROM THE RIO GRANDE VALLEY WESTARD. EASTERLY GAP WINDS GUSTING TO 30 KT CAN BE EXPECTED THRU THE CANYONS OF THE CENTRAL MOUNTAINS FROM ALBUQUERQUE TO TAOS BETWEEN 02Z AND 08Z AS A RESULT OF THE MORE WIDESPREAD CONVECTIVE ACTIVITY THIS EVENING EAST OF THE SANGRE DE CRISTO...SANDIA...MANZANO MOUNTAINS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 07 && .FIRE WEATHER... THUNDERSTORMS WITH FREQUENT LIGHTNING DEVELOPED EARLIER TODAY THAN SATURDAY OVER THE SANGRE DE CRISTO MOUNTAINS AND EAST SLOPES. BETTER MOISTURE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAINS TO THE TEXAS BORDER WILL RESULT IN GENERALLY WET THUNDERSTORMS THERE...WHILE A MIX OF WET AND DRY THUNDERSTORMS EXISTS FURTHER WEST. ANY THUNDERSTORMS THIS EVENING AND AGAIN MONDAY WEST OF A CHAMA TO GLENWOOD LINE WOULD BE THE DRY VARIETY...FEATURING LIGHTNING AND VIRGA WITH ERRATIC WIND GUSTS...RATHER THAN BENEFICIAL RAINFALL. SOME DRYING OF THE AIRMASS WEST OF THE CENTRAL MOUNTAIN CHAIN IS POSSIBLE TUESDAY AND WEDNESDAY...BUT NOT ENOUGH TO PREVENT A FEW THUNDERSTORMS FROM DEVELOPING EACH AFTERNOON. MOST THUNDERSTORMS WEST OF THE RIO GRANDE WOULD LIKELY BE THE DRY VARIETY. IN ADDITION...EXPECT OVERNIGHT HUMIDITY RECOVERIES TO BECOME FAIR TO POOR BY TUESDAY IN THE WEST AND STARTING WEDNESDAY IN THE CENTRAL PART OF THE STATE. 07 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 59 93 57 94 / 5 5 5 5 GALLUP.......................... 50 90 49 90 / 5 5 5 5 GRANTS.......................... 51 90 51 91 / 10 10 5 5 GLENWOOD........................ 55 97 56 98 / 10 10 5 5 CHAMA........................... 40 81 41 82 / 20 20 10 10 LOS ALAMOS...................... 53 87 54 86 / 20 20 10 10 RED RIVER....................... 37 74 39 76 / 30 40 10 30 TAOS............................ 46 86 46 87 / 20 30 10 10 SANTA FE........................ 57 88 56 88 / 30 30 10 10 SANTA FE AIRPORT................ 55 90 55 90 / 20 20 10 10 ESPANOLA........................ 52 94 53 93 / 10 20 10 10 ALBUQUERQUE HEIGHTS............. 65 94 66 93 / 10 10 5 10 ALBUQUERQUE VALLEY.............. 59 95 60 94 / 10 10 5 5 ALBUQUERQUE FOOTHILLS........... 61 91 62 91 / 10 20 10 10 ALBUQUERQUE WEST MESA........... 62 95 64 94 / 10 10 5 5 SOCORRO......................... 60 95 61 95 / 20 10 10 5 SANDIA PARK/CEDAR CREST......... 47 84 48 87 / 20 20 10 10 MORIARTY/ESTANCIA............... 51 89 52 89 / 20 30 10 20 CARRIZOZO....................... 58 92 58 93 / 20 20 10 10 RUIDOSO......................... 51 83 52 83 / 40 30 30 20 RATON........................... 49 86 50 86 / 30 30 30 20 LAS VEGAS....................... 50 86 49 85 / 40 40 20 20 ROY............................. 57 85 58 85 / 40 30 30 20 CLAYTON......................... 61 91 60 90 / 40 30 30 20 SANTA ROSA...................... 58 94 60 93 / 40 20 30 20 TUCUMCARI....................... 65 97 64 95 / 50 20 30 20 FORT SUMNER..................... 64 96 65 93 / 40 20 30 20 CLOVIS.......................... 63 94 64 92 / 40 20 30 20 PORTALES........................ 64 95 64 92 / 30 20 30 20 ROSWELL......................... 66 99 67 95 / 30 10 20 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34/07
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1039 AM MDT SUN JUN 22 2008 NMZ001>021-026-231645- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1035 AM MDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING NORTHEAST OF A LINE FROM RATON...TO VAUGHN...TO CLOVIS. LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND HEAVY RAIN THAT MAY LEAD TO FLOODING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ON MONDAY AND TUESDAY OVER THE CENTRAL MOUNTAIN CHAIN AND MOVE SOUTHEASTWARD ONTO TO THE LOWER ELEVATIONS. SOME STORMS MAY BE STRONG WITH SMALL HAIL...WIND GUSTS TO 50 MPH...AND BRIEF HEAVY RAIN. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS THE NORTHEAST QUADRANT OF NEW MEXICO. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 303 PM MDT SUN JUN 22 2008 NMZ007-222130- FAR NORTHEAST PLAINS- 303 PM MDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY... AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTH OF MOUNT DORA. MOVEMENT WAS EAST AT 11 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL UNION COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 331 PM MDT SUN JUN 22 2008 NMZ006-012-222200- CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY- 331 PM MDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING OVER FAR NORTHEAST SAN MIGUEL COUNTY... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTHWEST OF MOSQUERO. MOVEMENT WAS EAST AT 17 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL SAN MIGUEL COUNTY AND RURAL CENTRAL HARDING COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 332 PM MDT SUN JUN 22 2008 NMZ006-007-222200- FAR NORTHEAST PLAINS-HARDING COUNTY- 332 PM MDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST UNION COUNTY... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHWEST OF SEDAN. MOVEMENT WAS SOUTHEAST AT 37 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL UNION COUNTY AND RURAL EXTREME NORTHEASTERN HARDING COUNTY. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 336 PM MDT SUN JUN 22 2008 NMZ012-013-222200- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- 336 PM MDT SUN JUN 22 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHEAST GUADALUPE COUNTY... AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF NEWKIRK. MOVEMENT WAS EAST AT 22 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MONTOYA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 416 PM MDT SUN JUN 22 2008 NMZ012-013-018-222245- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY- 416 PM MDT SUN JUN 22 2008 ...LINE OF STRONG THUNDERSTORMS MOVING FROM SOUTHEAST SAN MIGUEL AND EASTERN GUADALUPE COUNTIES INTO QUZY AND NORTHERN DE BACA COUNTIES... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF TUCUMCARI TO 9 MILES NORTHWEST OF YESO. MOVEMENT WAS EAST AT 14 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MONTOYA AND SUMNER LAKE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. 40
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 416 PM MDT SUN JUN 22 2008 NMZ012-013-018-222245- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-QUAY COUNTY- 416 PM MDT SUN JUN 22 2008 ...LINE OF STRONG THUNDERSTORMS MOVING FROM SOUTHEAST SAN MIGUEL AND EASTERN GUADALUPE COUNTIES INTO QUAY AND NORTHERN DE BACA COUNTIES... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF TUCUMCARI TO 9 MILES NORTHWEST OF YESO. MOVEMENT WAS EAST AT 14 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MONTOYA AND SUMNER LAKE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. 40
The Cannon AFB radar (KFDX), 68 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The thunderstorm wind gusts partially knocked over a windmill tower. A few branches were also downed from trees, with one branch knocking out the power.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95986, 146001.